Alert archive / Virginia / Wind Advisories in 2007

Wind Advisory 29, NWS Blacksburg, VA

December 3, 2007Carroll County, Grayson County, City of Galax, Virginia; Alleghany County, Ashe County, Watauga County, North Carolina

NWS Blacksburg, VA issued this wind advisory at Dec 3, 2007, 8:17 PM EST for Carroll County, Grayson County, City of Galax, Virginia; Alleghany County, Ashe County, Watauga County, North Carolina. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 3, 2007, 8:17 PM EST (01:17 UTC)
Expired
Dec 4, 2007, 4:00 AM EST
In force
8 hr
Issued by
NWS Blacksburg, VA

Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Carroll County, VA, City of Galax, VA, Grayson County, VA

The radar

The Roanoke radar (KFCX), 99 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2007-12-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2007-12-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -100 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1814 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
-100 m²/s²
0-3 km storm-relative helicity
-141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KRNK 040117
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
817 PM EST MON DEC 3 2007

...WINDS DIMINISHING OVERNIGHT...


NCZ001-002-018-VAZ015-016-040900-
/O.CAN.KRNK.HW.W.0008.000000T0000Z-071204T0900Z/
/O.NEW.KRNK.WI.Y.0029.071204T0117Z-071204T0900Z/
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
INDEPENDENCE...GALAX
817 PM EST MON DEC 3 2007

...WIND ADVISORY IN EFFECT UNTIL 4 AM EST TUESDAY...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 AM EST TUESDAY. THE HIGH
WIND WARNING HAS BEEN CANCELLED. 

NORTHWEST WINDS AT 20 TO 30 MPH...WITH GUSTS TO 50 MPH WILL
CONTINUE OVERNIGHT.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS  57 MPH. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.


$$

VAZ009-011>014-017>020-022>024-040230-
/O.CAN.KRNK.HW.W.0008.000000T0000Z-071204T0900Z/
SMYTH-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
INCLUDING THE CITIES OF...MARION...PEARISBURG...WYTHEVILLE...
PULASKI...RADFORD...BLACKSBURG...FLOYD...NEW CASTLE...
CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON
817 PM EST MON DEC 3 2007

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE HIGH
WIND WARNING. 

WINDS HAVE DIMINISHED BELOW WARNING CRITERIA...THUS THE WARNING
HAS BEEN CANCELLED. HOWEVER NORTHWEST WINDS OF 15 TO 25 MPH...WITH
GUSTS TO 40 MPH...WILL CONTINUE THROUGH LATE TONIGHT.

$$

NCZ003-019-VAZ032>035-040230-
/O.CAN.KRNK.WI.Y.0028.000000T0000Z-071204T0900Z/
SURRY-WILKES-PATRICK-FRANKLIN-BEDFORD-AMHERST-
INCLUDING THE CITIES OF...DOBSON...WILKESBORO...STUART...
ROCKY MOUNT...BEDFORD...AMHERST
817 PM EST MON DEC 3 2007

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DIMINISHED BELOW ADVISORY LEVELS. HOWEVER...NORTHWEST
WINDS OF 10 TO 20 MPH...WITH GUSTS TO 35 MPH...WILL CONTINUE
THROUGH LATE TONIGHT.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Dec 3, 6:32 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Dec 3, 6:32 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
632 PM EST MON DEC 3 2007

.SYNOPSIS...
AN UPPER AIR DISTURBANCE WILL BRUSH MUCH OF WEST VIRGINIA AND
PARTS OF NORTHERN VIRGINIA TONIGHT. WEAK HIGH PRESSURE WILL
PRECLUDE A CLIPPER TYPE LOW BISECTING VIRGINIA BY WEDNESDAY
AFTERNOON. HIGH PRESSURE AT THE SURFACE AND ALOFT WILL REBUILD AND
ANCHOR OFF OF THE SOUTHEASTERN COAST BY THIS WEEKEND.

&&

.NEAR TERM /THROUGH TUESDAY/...
STRONG PRESSURE GRADIENT BETWEEN HIGH PRESSURE OVER THE MISS VALLEY
AND LOW PRESSURE DEEPENING OFF THE NEW ENG COAST WILL KEEP WINDY
CONDITIONS ACROSS THE CWA INTO TONIGHT. FOR THE MOST PART...WINDS
HAVE NOT BEEN AS STRONG AS FORECAST...WITH ONLY A FEW GUSTS OVER 50
MPH IN THE HIGH ELEVATIONS. HOWEVER...BOT NAM AND GFS CONTINUE TO
SHOW AN INCREASED LOW LEVEL JET THIS EVENING AS THE TAIL END VORT IN
THE UPPER TROUGH PASSES BY TO OUR NORTH. I HAVE SEEN TOO MANY TIMES
WHEN THE WINDS PICK UP AFTER SUNSET IN THE HIGH ELEVATIONS ALONG THE
BLUE RIDGE TO DROP THE HIGH WIND WARNING AT THIS POINT. STILL THINK
THERE IS A GOOD CHANCE TO SEE SOME WIND GUSTS NEAR 60 MPH-
ESPECIALLY IN THE NRN MTNS OF NC...THE BLUE RIDGE IN FAR SW VA...AND
THE HIGHLANDS UP TOWARD BATH COUNTY. THERE ARE ONLY A FEW PEAKS
ELSEWHERE IN THE HIGH WIND WARNINGS THAT HAVE A GOOD CHANCE TO SEE
GUSTS TO 60 MPH...BUT SINCE A WARNING IS UP WE HAVE LEFT IT GOING. I
ALSO HAVE KEPT A BUFFER WIND ADVISORY IN THE FOOTHILLS OF THE BLUE
RIDGE IN CASE THE INVERSION LOWERS ENOUGH LATER THIS EVENING FOR
SOME STRONGER WIND GUSTS EAST OF THE CREST. AS FOR LOW TEMPS
TONIGHT...WE SHOULD HAVE GOOD MIXING ALL AREAS...SO I STAYED CLOSE
TO THE MOS GUIDANCE WHICH SHOULD HAVE A GOOD HANDLE ON TEMPS.
TRAJECTORY FOR GREAT LAKE MOISTURE TO PRODUCE UPSLOPE SNOW SHOWERS
LOOKS TO BE FURTHER NORTH THAN THE CWA...PERHAPS WESTERN GREENBRIER
WILL BE ON THE SOUTHERN EDGE. I LEFT LIKELY POPS IN WESTERN
GREENBRIER...AND HAVE AN INCH OR TWO ACCUMULATION THERE. LITTLE OR
NO ACCUMULATION FOR REST OF WESTERN SLOPES IN SE WV AND INTO BATH
COUNTY...WITH CHANCE POPS.

TUESDAY...THE FLOW BACKS MORE TO THE WEST OR SOUTHWEST BY AFTERNOON
IN ADVANCE OF AN APPROACHING CLIPPER. MODELS HAVE MID AND HIGH
CLOUDS SPREADING IN BY AFTERNOON AS WELL. THIS MAY HOLD TEMPS DOWN
IN THE MTNS- WOULD BE A CHILLY DAY IN ANY EVENT AS 850 MB TEMPS ONLY
RECOVER TO -4 TO -7C. ONCE AGAIN...I STAYED CLOSE TO MOS GUIDANCE FOR
MAX TEMPS TUESDAY.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
AREA OF LOW PRESSURE CUTTING THROUGH THE LOWER OHIO VALLEY WILL BE
THE FOCUS OF THE SHRT TERM. THE NAM AND SREF MEMBERS ARE NOW
SHIFTING SOUTH TOWARDS THE GFS/ECMWF/UKMET. THUS...ITS MORE LIKELY
FOR SOME ACCUMULATING SNOW ACROSS OUR NW COUNTIES...MAINLY IN WEST
VA. DYNAMICS ARE NOT TOO SHAPPY FOR A CLIPPER TYPE LOW THIS TIME OF
YEAR...WITH A 120KT H5 JET. A POTENTIAL VORTICITY MAX...ADVECTION OF
LOWER TROPOSPHERIC HEIGHTS...AND WEAK FRONTOGENESIS AT A SATURATED
LEVEL ON CROSS SECTIONS...ALL LINING UP AROUND 12Z WEDNESDAY. IF H85
TEMPS WERE CLOSER TO -10C...BETTER CRYSTAL GROWTH WOULD OCCUR...BUT
WITH AIR ONLY AROUND -5C AT H85...MOST OF THE QPF WILL BE WASTED IN
THE MELTING LAYER. NONETHELESS...THE HIGHEST ELEVATIONS OF WESTERN
GREENBRIER STAND TO SEE A COUPLE INCHES OF SNOW LATE TUESDAY NIGHT
THROUGH WEDNESDAY NIGHT. FARTHER SOUTH...FORECASTING CHALLENGE WILL
BE HOW FAST TEMPS CAN DROP BEFORE MID DECK OF CLOUDS ARRIVES TUESDAY
NIGHT. MIN TEMPS WILL PROBABLY BE REACHED NEAR MIDNIGHT...WITH SLIGHT
RECOVERY ONCE CLOUDS ARRIVE...EXCEPT IN THE EAST WHICH WILL BE ABLE
TO DECOUPLE. SOME OF THE SHELTERED VALLEYS IN THE BLUE RIDGE WILL
LIKELY FALL BELOW FREEZING. ALTHOUGH A DRY LAYER WILL BE IN PLACE
WITH MOSTLY VIRGA...THERE MAY JUST BE ENOUGH QPF REACHING THE
GROUND...SO THAT A CHC OF FREEZING DRIZZLE WAS INSERTED AFTER 6Z
WEDNESDAY. ENOUGH WARM AIR WILL FILL AHEAD OF THE SYSTEM EARLY
WEDNESDAY...WITH A RAIN/SNOW MIX DURING THE DAY...STAYING ALL SNOW
IN THE HIGHEST SPOTS WEST OF THE BLUE RIDGE. NEAR FREEZING TEMPS AND
A STILL RATHER WARM GROUND WILL LIMIT ACCUMS THERE TO AN INCH AT
MOST. A REINFORCING SHOT OF COLD AIR...THIS TIME CLOSER TO -10C AT
H85....SHOULD MEAN AN EVENING OF SNOW SHOWERS AGAIN FOR MUCH OF SE
WVA WITH LIGHT ACCUMS...WITH SOME FLURRIES SURVIVING INTO THE BLUE RIDGE.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
BOTH THE ECMWF/GFS ARE PUMPING HEIGHTS UP QUICKER THAN YESTERDAYS
RUNS...AND THIS WEEKS BOUT WITH WINTER MAY BE A DISTANT MEMORY BY
THIS TIME NEXT WEEK. WITH WHAT LOOKS TO BE THE RETURN OF THE
SOUTHEAST RIDGE...MOST PRECIP CHANCES MAY GET DEFLECTED TO OUR
NORTHWEST. IT WILL TAKE A TROUGH DEVELOPING IN THE SOUTHWEST...TO
PUSH DOWN THE SE RIDGE BY THE MIDDLE OF NEXT WEEK. BEFORE THEN...A
STRING OF ABOVE NORMAL DAYS TEMP WISE LOOKS GOOD...ESPECIALLY
SUNDAY...MONDAY AND TUESDAY.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
BEST PRESSURE RISES ARE ALONG THE VA/NC COAST THIS EVENING...HOWEVER
50-55 KT LEE SIDE JET WILL KEEP WINDY/GUSTY CONDITIONS IN THE AREA
THROUGH 06Z TUESDAY. INVERSION LOWERS SOME OVERNIGHT BUT THINK THE
STRONGEST WINDS WILL BE ABOVE 3KFT. DURING THE DAY TUESDAY...WINDS
WILL RELAX SOME BUT STILL REMAIN BREEZY (10-18KTS) WITH A FEW
STRONGER GUSTS ACROSS THE MOUNTAINS.

MVFR CLOUDS LIKELY ON WESTERN SLOPES THROUGH TONIGHT WITH A FEW
LIGHT VFR SNOW SHOWERS POSSIBLE. VFR CONDITIONS TO RETURN TO THE
ENTIRE AREA BY MID MORNING TUESDAY.

AN UPPER LEVEL DISTURBANCE WILL TRACK ACROSS THE OHIO VALLEY
TUESDAY NIGHT AND INTO THE CENTRAL APPALACHIANS WEDNESDAY. THIS
WILL BRING THE NEXT CHANCE FOR RAIN/SNOW SHOWERS AND WIDESPREAD
MVFR CEILINGS...ESPECIALLY IF THE SHORT WAVE TRACKS TO THE SOUTH
OF THE FORECAST AREA. UPSLOPE SNOW SHOWERS WILL PERSIST IN THE
WEST VIRGINIA MTNS THROUGH THURSDAY MORNING...OTHERWISE VFR
CONDITIONS ARE EXPECTED AFTER THE DISTURBANCE CLEARS THE AREA.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HIGH WIND WARNING UNTIL 4 AM EST TUESDAY FOR VAZ009-011>020-
     022>024.
     WIND ADVISORY UNTIL 4 AM EST TUESDAY FOR VAZ032>035.
NC...HIGH WIND WARNING UNTIL 4 AM EST TUESDAY FOR NCZ001-002-018.
     WIND ADVISORY UNTIL 4 AM EST TUESDAY FOR NCZ003-019.
WV...NONE.

&&

SYNOPSIS...KM
NEAR TERM...JJ
SHORT TERM...KM
LONG TERM...KM
AVIATION...RCS
Hazardous weather outlook, Dec 3, 5:41 PM EST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
541 PM EST MON DEC 3 2007

NCZ001-002-018-VAZ009-011>020-022>024-042245-
ASHE-ALLEGHANY NC-WATAUGA-SMYTH-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-
541 PM EST MON DEC 3 2007

...HIGH WIND WARNING IN EFFECT UNTIL 4 AM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-010-WVZ044-042245-
TAZEWELL-BLAND-MONROE-
541 PM EST MON DEC 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003-019-VAZ032>035-042245-
SURRY-WILKES-PATRICK-FRANKLIN-BEDFORD-AMHERST-
541 PM EST MON DEC 3 2007

...WIND ADVISORY IN EFFECT UNTIL 4 AM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ043>047-058-059-042245-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
541 PM EST MON DEC 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ042-043-045-042245-
MERCER-SUMMERS-GREENBRIER-
541 PM EST MON DEC 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WEAK CLIPPER SYSTEM TRACKING IN FROM THE NORTHWEST MIDWEEK MAY
BRING SOME LIGHT ACCUMULATIONS OF SNOW ON WEDNESDAY...POSSIBLY
MODERATE ACCUMULATIONS AT HIGH ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 4, 2:00 PM ESTSnow AdvisoryRNKAlleghany, Bath, Rockbridge, City of Buena Vista, City of Covington, City of Lexington31 hr

Nearby

Wind Advisories in Virginia, 2007Wind Advisories in North Carolina, 2007Every wind advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.